Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 99, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 1997, 10:18 PM CDT for Jackson County, Iowa. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1997, 10:18 PM CDT (03:18 UTC)
- Expired
- Jul 20, 1997, 11:20 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jackson County, IA
The radar
The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:00 PM CDT | Hail 0.75 | Miles, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2933 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 210319 RRA SVRMLI IAC097-210420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1018 PM CDT SUN JUL 20 1997 * SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY - EAST CENTRAL IOWA * UNTIL 1120 PM CDT * SOME LOCATIONS AFFECTED MILES PRESTON SPRAGUEVILLE MAQUOKETA * AT 1017 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR MAQUOKETA OR 18 MILES NORTHWEST OF CLINTON MOVING NORTHEAST AT 25 MILES AN HOUR. * THE STORM WILL BE NEAR SPRINGBROOK AT 1045 PM. THIS IS A DANGEROUS STORM, WITH LARGE HAIL. DO NOT GO OUTDOORS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HELGESON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:15 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 20, 9:15 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 915 PM CDT SUN JUL 20 1997 AT 01Z THE SHORTWAVE OVER WESTERN IA IS SUPPORTING INCREASING CONVECTION OVER EASTERN IA. THE BIGGER STORMS ARE FOCUSING ON NUMEROUS BOUNDARIES ACROSS THE AREA. THE LATEST PROFILER DATA INDICATE THE LOW LEVEL JET HAS INCREASED TO 20KTS POINTED INTO OUR CWA. THE RESULT SHOULD BE CONTINUED TSRA DEVELOPMENT AND PROPAGATION TO THE EAST NORTHEAST. TORRENTIAL RAIN AT TIMES IS ALREADY BEING REPORTS IN WASHINGTON IA BY SPOTTERS WITH GUSTS TO 35 MPH. THE KDVN SOUNDING GIVES US 3880J/KG TO WORK WITH AND NO CAP. THE ZONE FORECASTS ARE IN GOOD SHAPE WITH ONLY MINOR TWEAKS EXPECTED IN A FORTHCOMING UPDATE. HELGESON
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:35 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 65 min |
| Jul 21, 3:53 PM CDT | Tornado Warning | DVN | Cedar | 47 min |
| Jul 21, 3:56 PM CDT | Tornado Warning | DVN | Muscatine, Scott | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.